Aa
A
A
A
Close
Multiple Sclerosis Community
9.17k Members
1225331 tn?1333369369

Klonopin (Clonazepam)

Hi.  My neuro prescribed 0.5 mg of this for my leg pain at night back at the beginning of Oct.  I've been too afraid to take it, yet, because I've read some things that I don't really like about it and kind of scare me (benzodiazepines).

Does anyone on the forum take this and what type of results (good or bad) have you had?  From what I've read, it seems to be habit forming & really isn't meant to be taken for long periods of time.

Thanks,
Kelly
14 Responses
739070 tn?1338607002
Kelly,

I take Klonopin since none of the other anti-spasmodics seemed to work. I have had zero side effects but initally I took it only at bedtime. I take 4 x your dose and still have no issues functioning. It does help tremendousl with leg pain.

Ren
Avatar universal
Hi Kelly, I was prescribed klonopin for my hand tremor by my neuro, but my regular doc. did not want me to take it becuase I was already zombie like and she was afraid that I would be more fatigued. It's not to say that you would be the same way, and as Ren said, maybe take it at bedtime and you will not feel the side affects.  

I hope it helps you!!

Pam
1225331 tn?1333369369
Thanks Ren & Pam. I think I am going to try to take it at night maybe tonight.  I think once you start taking it, you can't stop taking it cold turkey. I've read that you need to slowly decrease it. We'll see how it goes.

Thanks again,
Kelly
738075 tn?1330579444
I've been taking Diazepam (Valium) at night to keep spasms at bay, and it works most of the time.  I've also had issues with fatigue.  I haven't had any issues with addiction to it, and I've stopped taking it for days at a time when spasm activity is at a dull roar.  I've also stopped it periodically to see if that's what's really causing my fatigue, and, nope - no change in fatigue, even when I don't take it for days at a time.  I still crash at about 2 pm, and perk up at about 5 pm for a couple more hours.

I've been curious about asking my neuro about Clonazepam to replace Diazipam.  Dunno....
1225331 tn?1333369369
Well, I took it last night. For the first time in months, I slept all the way thru. That's pretty amazing for me. I think I'll go ahead and try it again tonight.  

Thanks,
Kelly
1260255 tn?1288658164
Kelly:

It is wise of you to ask this question. I would guess that it is difficult for many diagnosed with MS to make a decision to relieve neurological symptoms by having to choose between medications that affect brain chemistry to achieve results.

I’m not diagnosed, but was prescribed Klonopin (generic clonazepam) back in 2003 by a neurologist for what he thought was a vestibular disorder. The scrip was for 1 mg. twice daily. I have been taking the medication now for 8 years, but at less than the prescribed dose.

You are right in that “benzos” should not be taken on a regular basis for more than 2 weeks, due to the risk of chemical dependence. The pharmacological mechanism of action is to strengthen GABAergic neurotransmission which in turn leads to the GABA receptors shutting down, thus the chemical dependence. Longer term use can sometimes lead to tolerance, meaning that an increase in dosage is needed to achieve the same effect.

As for results, Klonopin has not helped me with spasticity or relief from pain. The episodic vestibular symptoms have not been relieved by the medication. I was able to take the higher dose without any drowsiness or sedation, but everyone is different. Perhaps the worst side effect for me was memory blackouts (which occurred during the day with no consumption of alcohol). I am currently tapering off of 1 mg. a day and am now down to .375 mg. Cold turkey is not something that anyone on benzodiazepines should attempt.

Having written this, I do believe that benzos can be safe and effective for short term use. If I only needed to take this medication a few times a week, I would opt for this over Mirapex or Requip, which are commonly prescribed for RLS, but have to be taken on a regular basis and require time to reach therapeutic value. Certainly this is something for you to discuss with your doctor.

A word of caution if you do web research on benzos. There are a number of website forums devoted to benzo withdrawal, which cast this class of medication in an extremely bad light; one has to use balanced judgment when reading threads.

Good luck…an informed decision is a wise decision!

1260255 tn?1288658164
Diazepam (Valium) has an extremely long half life, meaning that means that half the active products of diazepam are still in the bloodstream up to 200 hours after a single dose. With repeated daily dosing accumulation occurs and high concentrations can build up in the body. This may explain why you have had no withdrawal symptoms if you stopped taking it for several days.

Clonazepam (Klonopin) has a shorter half life than diazepam, but is still considered one of the longer half life benzos.
Avatar universal
Hi Kelly97,

This is unrelated to MS, but my psychiatrist prescribed 0.5mg Klonopin for anxiety and panic disorder.
1225331 tn?1333369369
Thanks Audrey for the detailed discussion about Klonopin.  And you are right, I have seen many internet sites that talk about how awful the withdrawals are for the benzos.  That's one of the things that made me afraid to take it. Also, it says that it may alter your mental state so that you may become depressed or want to commit suicide. Then if it takes a while to taper off of it - what would you do? You know what I mean?  

Thanks again everyone.
-Kelly
562511 tn?1285907760
Becoming addicted is always a concern but .05 is a very small dose.  That is the amount I take daily.  And have for several years now without increasing the dosage.  Works great for me with no side effects.  Muscle relaxants do nothing for me, but Klonopin does.    

That amount is so small that it is unlikely that you will become addicted, depressed or suicidal. All of the medications in this class should be approached with caution and stay alert to any negative side effects. Higher dosages is where you can get yourself into trouble.  

Talk with your doctor about this.  At this low a dose you should be able to easily stop any time without any problems.  

Avatar universal
There isn't a Klonopin dosage of .05, but there is one of .5. A big difference!

Half a mg of Klonopin isn't big as dosages go, but it is still a considerable amount of medication, and cannot be stopped abruptly, especially if usage has been long term.

I personally had a terrible, life-changing experience with Klonopin withdrawal, and will never take that or any other benzo again for any reason. Of course not everyone will have difficulty, but from my experience I strongly suggest trying everything else first.

ess
1225331 tn?1333369369
Ess, I think Karen meant 0.5.  Do you care to share what type of withdrawal experience that you had?  Were you taking a higher dose than this, and/or multiple times a day?

Thanks,
Kelly
Have an Answer?
Top Neurology Answerers
987762 tn?1331031553
Australia
5265383 tn?1483811956
ON
1756321 tn?1547098925
Queensland, Australia
1780921 tn?1499305393
Queen Creek, AZ
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out how beta-blocker eye drops show promising results for acute migraine relief.
In this special Missouri Medicine report, doctors examine advances in diagnosis and treatment of this devastating and costly neurodegenerative disease.
Here are 12 simple – and fun! – ways to boost your brainpower.
Discover some of the causes of dizziness and how to treat it.
Discover the common causes of headaches and how to treat headache pain.
Two of the largest studies on Alzheimer’s have yielded new clues about the disease